Pennsylvania, 2002

Damaging Wind in Pennsylvania, March 9, 2002

March 9, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 9, 10:25 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 9, 10:25 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EST SAT MAR 9 2002

UPDATE TO ZONES TO ACCOUNT FOR EXPIRED SVR THUNDERSTORM WATCH OVER
WESTERN PA. WILL LIKELY ISSUE ANOTHER UPDATE TO CANCEL EASTERN PA
WATCH IN A COUPLE HOURS...AS FRONT IS ALREADY MOVING INTO SUSQ
VALLEY. MANY REPORTS OF WINDS IN THE 40 TO 60 MPH RANGE THIS
EVENING...BUT LITTLE THUNDER. 850 WINDS REMAIN IN THE 50-60KT RANGE
OVERNIGHT. UNSTABLE SOUNDINGS AND UNIDIRECTIONAL FLOW BEHIND FRONT
WILL ALLOW THESE WINDS TO MIX TO SFC PRETTY EFFECTIVELY...THUS WILL
KEEP HIGH WIND WARNING GOING OVERNIGHT.

MUCH COLDER AND WINDY WX TO FOLLOW FOR SUNDAY. 850 TEMPS SUGGEST
LITTLE MOVEMENT FROM AM LOW TEMPS. NW MTNS WILL PROBABLY HOLD IN THE
L20S WITH SCT LE SNOW SHOWERS.

.CTP...HIGH WIND WARNING FOR TONIGHT ENTIRE CWA. SVR THUNDERSTORM
WATCH EASTERN CWA UNTIL 1 AM.

FITZGERALD

In the hours before

Special weather statement, Mar 9, 5:45 PM EST, 4 hours 50 minutes before
PAZ004>006-010-011-017-024-025-033-034-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EST SAT MAR 9 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN
PORTION OF CENTRAL PENNSYLVANIA UNTIL 10 PM...

THE WATCH INCLUDES THE FOLLOWING COUNTIES.

WARREN...MCKEAN...POTTER...ELK...CAMERON...CLEARFIELD...
CAMBRIA...BLAIR...BEDFORD...AND SOMERSET.

SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA ARE POSSIBLE
THIS EVENING.

A BAND OF FAST MOVING STORMS OVER OHIO WILL RACE EASTWARD THIS
EVENING. THE STORMS WILL MOVE INTO THE AREA AROUND 7 PM...BEFORE
MOVING EAST OF THE REGION BY 10 PM.

THE MAIN THREAT WILL BE DAMAGING WINDS OF 60 TO 80 MPH.

PEOPLE IN AND CLOSE TO THE WATCH AREA SHOULD REMAIN ALERT...AND SEEK
SHELTER IF WARNINGS ARE ISSUED.

MARTIN
Special weather statement, Mar 9, 8:15 PM EST, 2 hours 20 minutes before
PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EST SAT MAR 9 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM...

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA.

ADAMS...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...
SNYDER...SULLIVAN...TIOGA...UNION...AND YORK COUNTIES.

SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA ARE POSSIBLE
THIS EVENING. A HIGH WIND WARNING IS ALREADY IN EFFECT FOR THIS SAME
AREA THROUGH SUNDAY MORNING. EXPECT DAMAGING WINDS OF 30 TO 40 MPH
WITH GUSTS REACHING OVER 60 MPH.

A BAND OF FAST MOVING STORMS OVER WESTERN PENNSYLVANIA WILL RACE
EASTWARD THIS EVENING. THE STORMS WILL MOVE INTO THE AREA BY 9 PM...
BEFORE MOVING EAST OF THE REGION AROUND MIDNIGHT.

THE MAIN THREAT FOR DAMAGE WILL BE ALONG THE FIRST LINE OF SHOWERS
AND THUNDERSTORMS THAT IS ALONG A STRONG COLD FRONT. THE WINDS WILL
CONTINUE TO BE STRONG THROUGH THE NIGHT.

PEOPLE IN AND CLOSE TO THE WATCH AREA SHOULD REMAIN ALERT...AND SEEK
SHELTER IF THREATENING WEATHER APPROACHES OR SEVERE THUNDERSTORM OR
TORNADO WARNINGS ARE ISSUED. AGAIN...A SEVERE THUNDERSTORM WATCH IS
IN EFFECT FOR THIS AREA THROUGH 1 AM. ALSO...THE HIGH WIND WARNING
WILL CONTINUE THROUGH THE NIGHT INTO SUNDAY MORNING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
March 9, 10:35 PM EST
Where
Union County, Lewisburg
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -76.883

Trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282602.